Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 26, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 23, 2004, 10:32 PM EST for 5 counties in Indiana. It was in force for 43 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2004, 10:32 PM EST (03:32 UTC)
- Expired
- May 23, 2004, 11:15 PM EST
- In force
- 43 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Hamilton County, IN, Hancock County, IN, Henry County, IN, Madison County, IN, Rush County, IN
The radar
The Indianapolis radar (KIND), 50 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 10:39 PM EST | TSTM WND DMG | Greenfield, IN | 2 FOOT DIAMETER TREE DOWN ON POWERLINES ON US 40 |
| May 23, 10:39 PM EST | TSTM WND DMG | Greenfield, IN | 2 FOOT DIAMETER TREE DOWN ON POWERLINES ON US 40 |
| May 23, 10:48 PM EST | TSTM WND DMG | Greenfield, IN | 2 FOOT DIAMETER TREES DOWN AT 100 SOUTH AND 500 WEST |
| May 23, 10:48 PM EST | TSTM WND DMG | Greenfield, IN | 2 FOOT DIAMETER TREES DOWN AT 100 SOUTH AND 500 WEST |
| May 23, 10:52 PM EST | TSTM WND DMG | 4 W Greenfield, IN | 2 1/2 FOOT TREE DOWN |
| May 23, 10:52 PM EST | TSTM WND DMG | 4 W Greenfield, IN | 2 1/2 FOOT TREE DOWN |
| May 23, 11:00 PM EST | TSTM WND DMG | New Palestine, IN | 2 1/2 FOOT DIAMETER TREE DOWN |
| May 23, 11:00 PM EST | TSTM WND DMG | New Palestine, IN | 2 1/2 FOOT DIAMETER TREE DOWN |
| May 23, 11:15 PM EST | TSTM WND DMG | Kennard, IN | ONE FOOT DIAMETER TREE LIMB DOWN ACROSS HWY 234 |
| May 23, 11:15 PM EST | TSTM WND DMG | Kennard, IN | ONE FOOT DIAMETER TREE LIMB DOWN ACROSS HWY 234 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 5:30 PM EST | Tornado Watch | SPC | 6 hr |
| May 23, 9:50 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 839 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1585 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 240332 SVRIND INC057-059-065-095-139-240415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1032 PM EST SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN HAMILTON COUNTY IN CENTRAL INDIANA HANCOCK COUNTY IN CENTRAL INDIANA SOUTHERN MADISON COUNTY IN CENTRAL INDIANA NORTHWESTERN RUSH COUNTY IN CENTRAL INDIANA WESTERN HENRY COUNTY IN EAST CENTRAL INDIANA * UNTIL 1115 PM EST * AT 1029 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF FORTVILLE TO NEW PALESTINE...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF ANDERSON TO 13 MILES EAST OF INDIANAPOLIS...AND MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... FORTVILLE AROUND 1040 PM EST INGALLS AROUND 1045 PM EST PENDLETON AROUND 1050 PM EST CARTHAGE AROUND 1110 PM EST FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 4003 8593 3971 8593 3971 8553 4006 8549 $$ OMITT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:30 PM EST, 8 hours 2 minutes earlier.
Area forecast discussion, May 23, 2:30 PM EST, 8 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 230 PM EST SUN MAY 23 2004 .DISCUSSION...STATNRY FNT IN SRN LWR MI. CDFNT IN CNRTL MO. MUTLTIPLE WATCH BOXES OUT INVOF FRONTAL BOUNDARIES. FORECAST FOCUS IS ON POPS IN SHORT TERM. MODELS HAVE SOME DISAGREEMENT WITH SMALL FEATURES SO WILL USE A BLEND OVERALL. CDFNT IN CENTRAL MO AT 19Z IS FORECAST TO PASS THROUGH THE CWA AFTER MIDNIGHT TONIGHT. PRIOR TO THAT A TROF/SHWV WILL BE JUST WEST OF THE STATE AROUND 00Z. AHEAD OF THIS WAVE LIS ARE -5 TO -6 WITH GOOD SPEED SHEAR AND SBCAPES ARE IN THE 1500-2000 J/KG RANGE SO ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED THIS EVENING. BY THE TIME THE FRONT APPROACHES NEAR MIDNIGHT ACTIVITY SHOULD DIMINISH. ACTIVE PATTERN OVER THE NEXT 7 DAYS. NO REAL BIG CHANGES TO THE EXTENDED. WENT SLIGHTLY WARMER THAN MOS TOMORROW AS I CAN SEE NO REASON WHY WE WONT REACH 80S AGAIN. && .IND WATCHES/WARNINGS/ADVISORIES... TOR WATCH #259 TIL 21Z NRN 1/3 OF CWA TOR WATCH #260 TIL 21Z SRN 2/3 OF CWA && SALLY
Hazardous weather outlook, May 23, 5:21 AM EST, 17 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 521 AM EST SUN MAY 23 2004 INZ021-028>031-035>049-051-052-241020- BOONE-CARROLL-CLAY-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK- HENDRICKS-HENRY-HOWARD-MADISON-MARION-MONTGOMERY-PARKE-PUTNAM- RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 521 AM EST SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL INDIANA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING AND PUSH THROUGH CENTRAL INDIANA. THE STRONGEST STORMS ARE EXPECTED TO DEVELOP NORTH OF A TERRE HAUTE TO NEW CASTLE LINE AND MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE ON MONDAY NIGHT...TUESDAY...WEDNESDAY NIGHT AND YET AGAIN ON THURSDAY NIGHT THROUGH SATURDAY. IT IS POSSIBLE THAT SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING. SPOTTERS ARE ASKED TO REPORT HAIL...DAMAGING WINDS AND FLOODING. INZ053>057-060>065-067>072-241020- BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-JOHNSON- KNOX-LAWRENCE-MARTIN-MONROE-MORGAN-OWEN-RUSH-SHELBY-SULLIVAN- 521 AM EST SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL INDIANA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING AND PUSH THROUGH CENTRAL INDIANA. THE MAIN THREAT FROM ANY STORMS THAT DO DEVELOP WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE POSSIBLE ON MONDAY...MONDAY NIGHT...TUESDAY...WEDNESDAY NIGHT AND YET AGAIN ON THURSDAY NIGHT THROUGH SATURDAY. IT IS POSSIBLE THAT SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. PUMA
In the hours before
Local storm report, May 23, 9:11 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
911 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 8 NW TERRE HAUTE 39.55N 87.49W
05/23/2004 0.75 INCH VIGO IN AMATEUR RADIO
&&
SALLYLocal storm report, May 23, 9:18 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
918 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 8 NW TERRE HAUTE 39.55N 87.49W
05/23/2004 0.75 INCH VIGO IN AMATEUR RADIO
&&
JEOLocal storm report, May 23, 9:23 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
923 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0919 PM HAIL TERRE HAUTE 39.47N 87.38W
05/23/2004 0.75 INCH VIGO IN LAW ENFORCEMENT
NORTHERN PART OF TOWN
&&
JEOLocal storm report, May 23, 9:39 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
939 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL BRAZIL 39.52N 87.12W
05/23/2004 1.00 INCH CLAY IN AMATEUR RADIO
0930 PM HAIL SEELYVILLE 39.49N 87.27W
05/23/2004 0.75 INCH VIGO IN AMATEUR RADIO
&&
ZIMMERMANSpecial weather statement, May 23, 9:59 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 959 PM EST SUN MAY 23 2004 INZ021-029>031-035>049-051>057-060>065-070>072-240900- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DECATUR-DELAWARE- FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JACKSON- JENNINGS-JOHNSON-LAWRENCE-MADISON-MARION-MONROE-MONTGOMERY-MORGAN- OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-TIPPECANOE-TIPTON- VERMILLION-VIGO- 959 PM EST SUN MAY 23 2004 ..SEVERE THUNDERSTORM WATCH #269 REMAINS IN EFFECT... SEVERE THUNDERSTORM WATCH #269 REPLACES THE PREVIOUS TORNADO WATCHES IN EFFECT. THE MAIN THREAT APPEARS TO BE HAIL AND DAMAGING WINDS AS A THUNDERSTORM COMPLEX CONTINUES ACROSS CENTRAL INDIANA AND THE INDIANAPOLIS METRO AREA. JEO
Local storm report, May 23, 10:15 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1015 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1007 PM HAIL 4 S CLOVERDALE 39.46N 86.80W
05/23/2004 1.00 INCH PUTNAM IN TRAINED SPOTTER
&&
JEOThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:05 PM EST | Severe Thunderstorm Warning | IND | Henry, Rush, Shelby | 40 min |
| May 23, 8:38 PM EST | Severe Thunderstorm Warning | IND | Parke, Vermillion, Vigo | 37 min |
| May 23, 9:13 PM EST | Severe Thunderstorm Warning | IND | Clay, Vigo | 47 min |
| May 23, 9:35 PM EST | Severe Thunderstorm Warning | IND | Putnam | 40 min |
| May 23, 9:50 PM EST | Severe Thunderstorm Warning | IND | Hendricks | 40 min |
| May 23, 10:07 PM EST | Severe Thunderstorm Warning | IND | Morgan | 38 min |
| May 23, 10:13 PM EST | Severe Thunderstorm Warning | IND | Marion | 47 min |
| May 23, 10:40 PM EST | Severe Thunderstorm Warning | IND | Shelby | 35 min |
| May 23, 10:53 PM EST | Severe Thunderstorm Warning | IND | Delaware, Randolph | 37 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.